Minnesota, 2018Flooding in Minnesota, September 23 to 27, 2018
September 23 to 27, 2018 · NWS FSD · 2 events in 2 counties and zones
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 2 to as much as 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 2 to as much as 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 23, 5:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 23, 5:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 AM CDT Sun Sep 23 2018
.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT Sun Sep 23 2018
A subtle upper level ridge will move across the forecast area this
morning, with a southwest flow aloft developing this afternoon ahead
of an upper trough in the intermountain west. Minus our far
southeast zones and extreme west, the pressure gradient is tight
across the forecast area today with mixed layer winds increasing to
30 to 35 knots through the afternoon hours. Therefore expecting a
windy day for many locations with directions from the south helping
to provide a warm day. In fact highs will warm into the mid 80s
across our south central SD zones ahead of a cold front. Elsewhere
highs will mostly be in the mid 70s to around 80. The cold front
will not make a lot of easterly progress tonight due to a lack of a
short wave, leaving the forecast area under a southerly surface
flow. Therefore lows will be mild with readings of 55 to 60 degrees.
Generally used the warmer guidance values across the central
portions of the CWA where the gradient remains the strongest. Small
chances of high based showers or TSRA will exist late tonight in our
far western areas due to warm air advection. The surface cold front
will finally nudge eastward and move into our central SD zones by
late tonight.
.LONG TERM...(Monday through Saturday)
Issued at 339 AM CDT Sun Sep 23 2018
On Monday, the aforementioned cold front will move across the CWA.
Post frontal conditions do not look overly breezy at this time with
a lack of tight pressure gradient and brisk mixed layer winds. This
is partially due to the fact that the upper trough is still west of
this area and broadening in scope as it enters the front range of
the Rockies and western plains. Slight chance to chance pops are
warranted along and behind the front. Notably, there is quite a
difference in the elevated instability between the GFS and NAM in
northwest IA during the afternoon and evening hours. MU cape values
off the GFS in the 900-800mb layer are 500-1000 J/kg, with a much
more stable profile off of the NAM. The NAM has generally pseudo-
adiabatic lapse rates aloft with virtually no cape. Therefore
current thoughts are that some small hail is possible in northwest
IA across the marginal risk area. In addition, some wind gusts may
be strong with an average of 45 knots in the 3-6km layer. But if the
NAM pans out closer, northwest IA will not even see this.
The upper trough digs somewhat as it passes across the plains Monday
night through Tuesday night. A few showers are possible with this
trough behind the cold front Monday night and Tuesday morning,
especially since many of the models are showing post frontal cold
air advection stratus moving from west to east on Monday and Monday
night, possibly lingering into Tuesday morning. Highs on Tuesday
will be back down into the 60s with a large area of surface high
pressure moving across the plains Tuesday through Wednesday.
The various deterministic global models are in pretty good agreement
through Thursday next week, with some divergence in the low level
patterns after Thursday. Another cold front moves through Wednesday
night and early Thursday with upper troughing diving down from
Canada. This will reinforce the cool air through the remainder of
the week, although the upper flow does become more zonal this next
weekend. Timing and placement of light precipitation late next week
is very difficult due to the differences in short waves. Certainly
no major rain makers look to occur however.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Sep 23 2018
Large area of fog/low stratus continues to work southward through
north central SD, although a current southeasterly wind at KHON
should keep this threat away from the terminal. Otherwise, VFR
conditions are expected through the period with southerly winds
becoming gusty again this afternoon. A cold front moves
southeastward late in the TAF period and will bring increasing
clouds, a chance of showers, and the potential for LLWS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Kalin
Hazardous weather outlook, Sep 23, 3:26 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
426 AM CDT Sun Sep 23 2018
IAZ001-MNZ071-072-080-097-098-SDZ056-061-062-065>070-240930-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
426 AM CDT Sun Sep 23 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Many rivers and streams are at bankfull or in flood across the
area. Fortunately, moderate or heavy amounts of rainfall will
likely not occur over the next several days, which will allow
water to slowly recede. In the meantime, be aware that some secondary
roads may be underwater, including roads and low height bridges
close to rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
SDZ038>040-050-052>055-057>060-063-064-240930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
426 AM CDT Sun Sep 23 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ071-240930-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
426 AM CDT Sun Sep 23 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Many rivers and streams are at bankfull or in flood across the
area. Fortunately, moderate or heavy amounts of rainfall will
likely not occur over the next several days, which will allow
water to slowly recede. In the meantime, be aware that some secondary
roads may be underwater, including roads and low height bridges
close to rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Around a cold frontal passage, there is a chance for thunderstorms
Monday afternoon and evening. Some of the stronger cells may have
small hail and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Flood, Murray
- When
- September 23, 7:00 AM CST to September 27, 9:00 AM CST
- Where
- Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -95.710
Heavy rainfall on September 18-20 brought a widespread 2 to 4 inches of rainfall resulting in minor flooding of agricultural land. The Des Moines River near Avoca (gage site AVOM5) crested 0.7 feet above flood stage at 0500LST on September 25.
Flood, Cottonwood
- When
- September 23, 7:00 AM CST to September 27, 9:00 AM CST
- Where
- Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.965, -95.462
Heavy rainfall on September 18-20 brought a widespread 2 to 4 inches of rainfall resulting in minor flooding of agricultural land. The Des Moines River near Avoca (gage site AVOM5) crested 0.7 feet above flood stage at 0500LST on September 25.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, September 23 to 25, 20181 death · $155,000 · 22 events
- High Surf in Florida, September 23, 20181 death · 1 event
- Flash Flood and Flooding in West Virginia, September 23 to 28, 2018$21,000 · 13 events
- Flash Flooding and Flooding in Puerto Rico, September 23, 201816 events
- Flooding in Virginia, September 23 to 24, 201810 events
- Flash Flooding and Debris Flow in Kentucky, September 23, 2018$6,000 · 3 events
- Flooding in Kentucky, September 23, 2018$3,000 · 2 events
- Flood in Tennessee, September 23, 20181 event
- Waterspout in Gulf of Mexico, September 23, 20181 event
- Flash Flood in North Carolina, September 23, 2018$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784775, 784776.